Iowa, 2020

Hail and Damaging Winds in Iowa, September 6, 2020

September 6, 2020 · NWS ARX · 6 events in 4 counties and zones

Thunderstorms developed across northeast Iowa during the early morning hours of September 6th. These storms dropped some hail with most of it being less than an inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$8,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed across northeast Iowa during the early morning hours of September 6th. These storms dropped some hail with most of it being less than an inch in diameter. However, one storm did produce quarter sized hail in Oelwein (Fayette County). A mesonet station in Saratoga (Howard County) measured a 59 mph wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 5, 9:51 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Sep 5, 9:51 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1051 PM CDT Sat Sep 5 2020

.SHORT TERM...(This evening through Sunday)
Issued at 214 PM CDT Sat Sep 5 2020

All quiet on the western frontier for now as we await the well-
advertised severe weather potential late tonight, mainly west of the
Mississippi River. Some fair weather cumulus fields over portions of
WI, otherwise a beautiful late-summer Saturday. Only fly in the
ointment to enjoying an azure blue sky is the intrusion of another
plume of smoke aloft from western wildfires, progressively giving
the sky a more milky appearance.

Cyclogenesis over the Northern Plains will induce development of a
very strong southwesterly low level jet nosing into southeast MN and
northeast IA. NAEFS forecast 850mb u-wind percentiles for 12Z Sunday
fall completely outside all climatology for early September, giving
a feel for the anomalous magnitude of this LLJ. Actual forecast
850mb wind speeds will be on the order of 50+ knots as it noses into
the area late tonight. Combined with PWATs of 1.6 to 1.9" (roughly
175-200 percent of normal), moisture transport will be very robust
late tonight, focused squarely on our counties west of the MS River.
Instability will all be elevated with MUCAPE on the order of 2000-
3000 J/kg. Plenty of low level inhibition will be in place given the
unfavorable time of night and strong warm air advection centered
around 800mb, but steep mid-level lapse rates will be in play. This
lends itself to pretty fat CAPE profiles aloft, definitely favorable
for very large hail potential. The setup for large hail will be
aided by an abundance of deep layer directional/speed shear of 50 to
perhaps 60+ knots supportive of elevated supercells, especially as
storms initially develop. Some CAMs, particularly recent HRRR runs,
show potential for some semi-discrete cells firing up initially over
portions of southeast MN and northeast IA. Latest HREF also paints
an area of favorable updraft helicity, especially along and west of
US 63, that suggests potential for well-organized, rotating elevated
storms.

TIMING: CAMs have been in decent agreement with the timing and
evolution of this storm complex thanks to a more strongly-forced
environment. They generally point to storms erupting near SD/MN
border between 9pm-midnight, evolving into a more mature complex
with semi-discrete development as they enter our far western
counties and approach the MS River between midnight and 4am. This
would be the most favorable timeframe for large hail before storms
congeal into clusters. Storms are expected to spread east of the MS
River roughly after 3am, gradually weakening as they propagate
east/southeast, eventually clearing out of our east/southeast
counties after daybreak Sunday.

THREATS: Main threat expected to be very large hail, potentially 2"
or greater in diameter (i.e. hen egg or larger). This is for areas
west of the Mississippi River, especially along and west of US-63,
including the Rochester area. Not as favorable of a setup for
damaging winds given the storms won't be surface-based, but can't
rule out some localized damaging gusts as storms amalgamate into
clusters very late tonight by the time they spread southeast into
western WI and far northeast IA. Heavy rainfall also very likely
given the quick tropical increase of moisture and deepening warm
cloud depths. While this complex should be pretty progressive, hi-
res guidance suggests a high probability for a swath of 1-2" of
rainfall from southeast MN to far southwest WI. HREF 24hr QPF max
indicates potential for localized 3 to 4+" within this broad swath.
Will have to monitor potential for localized flash flooding, but not
anticipating a large hydro threat overall. The expected heavy rain
swath area generally ranges from 25 to 75 percent of normal for
rainfall over the last 30 to 60 days, so it should be able to handle
even moderate rainfall amounts without much trouble. Only concern
would be the more complex terrain areas near MS River.

Expect some lingering showers and storms Sunday morning in our south
and east. Perhaps some additional development along a band of fgen
dropping through our southeast during the afternoon, maybe a few
storms on the stronger side. Strong WAA aloft will yield a very
warm early September day with highs in the mid 80s to near 90 near
and south of I-94, 70s to the north. Also a tad humid, but these
warm, muggy conditions will be brief.

.LONG TERM...(Sunday night through Saturday)
Issued at 214 PM CDT Sat Sep 5 2020

Storms may be ongoing across parts of central into southwest
Wisconsin Sunday evening/night as a cold front sweeps through.
However, the latest guidance suggests that most of the activity
should be mostly further south and east out of the local area by
this time. Any storms that may still be ongoing should be on a
weakening trend as the loss of daytime heating occurs, though with
instability forecast to still be around 1000-1500 J/kg and decent
bulk shear, a few stronger storms cannot be ruled out.

Northwest/zonal flow aloft then transitions to southwest flow early
next week as a split flow pattern sets up. A baroclinic zone looks
to develop across a big portion of the country, including the local
area. This baroclinic zone will orient itself west to east early on
in the week, before transitioning to a more southwest to northeast
orientation within the large-scale flow by midweek. This will result
in an increased chance of precipitation and much cooler temperatures
across the entire area through the entirety of the week. Tuesday and
Wednesday look to be the coolest days, with high temperatures likely
only reaching the low to mid 50s. The baroclinic zone then gradually
shifts east of the area come Thursday, with perhaps a brief break in
rain. However, models are in rather decent agreement that a closed
low will spin up on the eastern side of the Rockies later in the
week and lift northeast through the area, bringing additional
chances for precipitation. Exact precipitation amounts during the
entire long term period is still a little uncertain, though
confidence is increasing that heavy rain will result. In summary,
expect a cool and soggy week ahead.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1051 PM CDT Sat Sep 5 2020

Convection has been developing this evening north of a warm front
that extends from southeast South Dakota into northern Missouri.
The front did not progress as far north as previously expected and
as a result, the main area of convection is expected to stay
farther to the southwest. Will likely still see some additional
development farther to the north as the strong low level jet gets
going and this will have a chance to impact KRST overnight with
some MVFR/IFR conditions. With KLSE being farther east, even more
questionable how much activity will be around it and have dropped
back to just a VCTS for now. All this activity should push to the
east early Sunday morning with a short period of MVFR ceilings
possible. Otherwise, expect breezy southwest winds with VFR
conditions until the cold front comes through late in the
afternoon/early evening and swings the winds around to the west.
Additional convective development Sunday should be to the
southeast of both airports.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Kurz
LONG TERM...NMB
AVIATION...04
Hazardous weather outlook, Sep 5, 2:28 AM CST, 21 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
328 AM CDT Sat Sep 5 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-061200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
328 AM CDT Sat Sep 5 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are likely tonight, mainly after midnight. A few
storms may be severe with large hail, heavy rainfall and gusty
winds, especially across southeast Minnesota and northeast Iowa.
Localized flooding is also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will continue into Sunday morning with hail, heavy
rainfall and gusty winds possible. There is a small chance for
additional storms Sunday evening over southwest Wisconsin.

A few thunderstorms are possible Tuesday into Wednesday, but
severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed, but any reports of
severe weather tonight into Sunday morning would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Sep 5, 10:23 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1123 PM CDT Sat Sep 5 2020

IAZ008-009-MNZ086-087-094-095-060515-
Howard-Mitchell-Olmsted-Dodge-Fillmore-Mower-
1123 PM CDT Sat Sep 5 2020

...STRONG THUNDERSTORMS FORMING ACROSS PARTS OF SOUTHEAST MINNESOTA
LATE THIS EVENING...

At 1119 PM CDT, numerous thunderstorms were forming across southern
Minnesota and will approach the Austin, Rochester, and Kasson areas.
These storms could produce large hail and locally heavy rain at
times.

Stay indoors as these storms become more numerous overnight. If you
are camping, have a shelter option in mind in case storms become
stronger.

There could be several hours of storms overnight and depending on
where storms track, several inches of rain is possible.

LAT...LON 4420 9304 4419 9268 4410 9245 4350 9208
      4321 9208 4321 9302 4350 9303 4350 9305
TIME...MOT...LOC 0419Z 291DEG 50KT 4406 9308

Shea
Special weather statement, Sep 5, 11:10 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1210 AM CDT Sun Sep 6 2020

IAZ008>011-019-029-030-MNZ086>088-094>096-060615-
Chickasaw-Fayette-Mitchell-Clayton-Winneshiek-Howard-Allamakee-
Fillmore-Winona-Houston-Olmsted-Dodge-Mower-
1210 AM CDT Sun Sep 6 2020

...Thunderstorms Continue to Form Overnight...

Early this morning numerous strong to severe thunderstorms were
forming over southeast Minnesota and northeast Iowa. As the storms
grow, they could produce small bouts of large hail and locally heavy
rain, in addition to frequent lightning.

Storms may intensify, so be certain to monitor for additional
warnings. Stay indoors and if you are camping, find a shelter that
can keep you safer until the storms clear your area.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central and northeastern Iowa...and southeastern Minnesota.

LAT...LON 4420 9304 4420 9233 4411 9232 4411 9214
      4419 9208 4419 9186 4400 9143 4378 9124
      4337 9122 4326 9106 4313 9118 4291 9114
      4274 9105 4266 9091 4265 9090 4264 9208
      4291 9208 4291 9255 4321 9255 4321 9302
TIME...MOT...LOC 0508Z 287DEG 26KT 4380 9270

Shea
Local storm report, Sep 5, 11:53 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1253 AM CDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HAIL             OELWEIN                 42.68N 91.91W
09/06/2020  E0.25 INCH       FAYETTE            IA   PUBLIC

&&
Special weather statement, Sep 6, 12:15 AM CST, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
115 AM CDT Sun Sep 6 2020

IAZ009>011-019-029-030-MNZ086-087-094>096-WIZ054-061-060715-
Chickasaw-Fayette-Clayton-Winneshiek-Howard-Allamakee-Fillmore-
Houston-Olmsted-Dodge-Mower-Crawford-Grant-
115 AM CDT Sun Sep 6 2020

...Numerous Storms Overnight...

Thunderstorm activity continued to produce hail, gusty winds,
locally heavy rain, and frequent lightning early this morning,
especially across southeast Minnesota, northeast Iowa, and into
southwest Wisconsin. Some areas may have received over 2 inches of
rain.

There have been wind gusts in the 40 to 50 mph range and occasional
hail.

Storms may intensify overnight, so be certain to monitor for
warnings. Remain indoors.

LAT...LON 4264 9071 4268 9090 4264 9208 4291 9208
      4291 9255 4350 9255 4350 9305 4420 9305
      4420 9233 4411 9232 4410 9208 4385 9208
      4385 9129 4343 9122 4342 9067 4317 9067
      4320 9043 4251 9042 4251 9064
TIME...MOT...LOC 0613Z 281DEG 49KT 4358 9219

Shea

The radar

The La Crosse radar (KARX), 140 km away, was scanning. The volume nearest the first event began at 06:16 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Fayette

When
September 6, 12:15 AM CST
Where
Fayette County, 1.02 mi W of Oelwein
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.680, -91.920

Quarter sized hail fell in Oelwein.

Thunderstorm Wind, Howard

When
September 6, 12:30 AM CST
Where
Howard County, 0.5 mi E of Saratoga
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
43.370, -92.410

A mesonet station in Saratoga measured a 59 mph wind gust.

Thunderstorm Wind, Chickasaw

When
September 6, 1:00 AM CST
Where
Chickasaw County, 1.68 mi SW of Jerico
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
43.166, -92.298

Spotters reported wind gusts just under 60 mph across rural northern Chickasaw County.

Thunderstorm Wind, Fayette

When
September 6, 1:35 AM CST
Where
Fayette County, 0.6 mi ESE of Eldorado
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
Emergency Manager
Coordinates
43.047, -91.839

Large branch damage was noted outside of Eldorado overnight from storms.

Thunderstorm Wind, Fayette

When
September 6, 1:55 AM CST
Where
Fayette County, 1.19 mi S of Elgin
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
Emergency Manager
Coordinates
42.933, -91.626

Tree damage was reported across eastern part of the county.

Thunderstorm Wind, Clayton

When
September 6, 2:07 AM CST
Where
Clayton County, 3 mi ESE of Highland
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
Emergency Manager
Coordinates
42.883, -91.545

Tree damage was noted in rural western parts of the county. Winds were estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918651, 918652, 921025, 921028, 921029, 921031.